Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 143, NWS Fort Worth, TX

May 9, 20214 counties in Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 9, 2021, 4:58 PM CDT for 4 counties in Texas. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2021, 4:58 PM CDT (21:58 UTC)
Expired
May 9, 2021, 6:00 PM CDT
In force
62 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Freestone County, TX, Hill County, TX, Limestone County, TX, Navarro County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 135 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 5:00 PM CDTTSTM WND DMGCoolidge, TXDAMAGE TO A BARN AND MULTIPLE LARGE TREES AT A HOME IN COOLIDGE. TIME ESTIMATED FROM RADAR.
May 9, 5:03 PM CDTTSTM WND DMG7 Ssw Tehuacana, TXDAMAGE TO A HOME NEAR LAKE MEXIA. TREE FELL ON HOUSE CAUSING MAJOR STRUCTURAL DAMAGE.
May 9, 5:04 PM CDTTSTM WND DMG7 Wsw Mexia, TXMULTIPLE LARGE TREES DOWN ACROSS ROAD AT LCR 377 AND LCR 379.
May 9, 5:15 PM CDTTSTM WND GST 603 Sw Mexia, TXMEXIA (LIMESTONE COUNTY AIRPORT) AWOS REPORTED A WIND GUST OF 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 473 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1448 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
473 m²/s²
0-3 km storm-relative helicity
499 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

725 
WUUS54 KFWD 092158
SVRFWD
TXC161-217-293-349-092300-
/O.NEW.KFWD.SV.W.0143.210509T2158Z-210509T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
458 PM CDT Sun May 9 2021

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Freestone County in central Texas...
  Southeastern Hill County in central Texas...
  Northern Limestone County in central Texas...
  Southern Navarro County in north central Texas...

* Until 600 PM CDT.

* At 457 PM CDT, a severe thunderstorm was located near Coolidge, or
  14 miles west of Mexia, moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mexia, Teague, Fairfield, Hubbard, Wortham, Coolidge, Dawson,
  Fairfield Lake State Park, Tehuacana, Richland, Streetman and
  Kirvin.

This includes Interstate 45 between mile markers 189 and 219.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3163 9683 3190 9683 3198 9606 3196 9604
      3196 9605 3195 9606 3195 9604 3196 9602
      3191 9600 3190 9602 3188 9603 3187 9598
      3184 9600 3182 9597 3179 9598 3178 9594
      3158 9594
TIME...MOT...LOC 2157Z 275DEG 39KT 3173 9672 

HAIL...1.25IN
WIND...60MPH
$$

Prater
3 follow-up statements
051 
WWUS54 KFWD 092213
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
513 PM CDT Sun May 9 2021

TXC217-092223-
/O.CAN.KFWD.SV.W.0143.000000T0000Z-210509T2300Z/
Hill TX-
513 PM CDT Sun May 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HILL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central Texas.

LAT...LON 3163 9671 3186 9671 3198 9606 3196 9604
      3196 9605 3195 9606 3195 9604 3196 9602
      3191 9600 3190 9602 3188 9603 3187 9598
      3184 9600 3182 9597 3179 9598 3178 9594
      3158 9594
TIME...MOT...LOC 2213Z 283DEG 41KT 3170 9651 

$$

TXC161-293-349-092300-
/O.CON.KFWD.SV.W.0143.000000T0000Z-210509T2300Z/
Freestone TX-Limestone TX-Navarro TX-
513 PM CDT Sun May 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR FREESTONE...NORTHEASTERN LIMESTONE AND SOUTHEASTERN NAVARRO
COUNTIES...

At 513 PM CDT, a severe thunderstorm was located over Mexia, moving
east at 45 mph.

HAZARD...65 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mexia, Teague, Fairfield, Wortham, Coolidge, Fairfield Lake State
Park, Tehuacana, Streetman and Kirvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

&&

LAT...LON 3163 9671 3186 9671 3198 9606 3196 9604
      3196 9605 3195 9606 3195 9604 3196 9602
      3191 9600 3190 9602 3188 9603 3187 9598
      3184 9600 3182 9597 3179 9598 3178 9594
      3158 9594
TIME...MOT...LOC 2213Z 283DEG 41KT 3170 9651 

HAIL...1.00IN
WIND...65MPH
 
$$

Prater
222 
WWUS54 KFWD 092229
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
529 PM CDT Sun May 9 2021

TXC349-092239-
/O.CAN.KFWD.SV.W.0143.000000T0000Z-210509T2300Z/
Navarro TX-
529 PM CDT Sun May 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NAVARRO COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central Texas.

LAT...LON 3162 9660 3173 9653 3180 9655 3180 9650
      3196 9616 3198 9606 3196 9604 3196 9605
      3195 9606 3195 9604 3196 9602 3191 9600
      3188 9603 3187 9598 3184 9600 3182 9597
      3179 9598 3178 9594 3158 9594
TIME...MOT...LOC 2229Z 268DEG 46KT 3172 9632 

$$

TXC161-293-092300-
/O.CON.KFWD.SV.W.0143.000000T0000Z-210509T2300Z/
Freestone TX-Limestone TX-
529 PM CDT Sun May 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR FREESTONE AND NORTHEASTERN LIMESTONE COUNTIES...

At 529 PM CDT, a severe thunderstorm was located near Teague, moving
east at 55 mph.

HAZARD...65 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mexia, Teague, Fairfield, Wortham, Fairfield Lake State Park,
Tehuacana, Streetman and Kirvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

&&

LAT...LON 3162 9660 3173 9653 3180 9655 3180 9650
      3196 9616 3198 9606 3196 9604 3196 9605
      3195 9606 3195 9604 3196 9602 3191 9600
      3188 9603 3187 9598 3184 9600 3182 9597
      3179 9598 3178 9594 3158 9594
TIME...MOT...LOC 2229Z 268DEG 46KT 3172 9632 

HAIL...1.00IN
WIND...65MPH
 
$$

Prater
380 
WWUS54 KFWD 092239
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
539 PM CDT Sun May 9 2021

TXC293-092248-
/O.CAN.KFWD.SV.W.0143.000000T0000Z-210509T2300Z/
Limestone TX-
539 PM CDT Sun May 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LIMESTONE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning moved out of the 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Texas.

LAT...LON 3160 9630 3164 9639 3182 9640 3196 9616
      3198 9606 3196 9604 3196 9605 3195 9606
      3195 9604 3196 9602 3191 9600 3190 9602
      3188 9603 3187 9598 3184 9600 3181 9597
      3181 9598 3161 9629
TIME...MOT...LOC 2238Z 275DEG 39KT 3171 9620 

$$

TXC161-092300-
/O.CON.KFWD.SV.W.0143.000000T0000Z-210509T2300Z/
Freestone TX-
539 PM CDT Sun May 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL FREESTONE COUNTY...

At 538 PM CDT, a severe thunderstorm was located over Fairfield,
moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Teague, Fairfield, Fairfield Lake State Park and Kirvin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

&&

LAT...LON 3160 9630 3164 9639 3182 9640 3196 9616
      3198 9606 3196 9604 3196 9605 3195 9606
      3195 9604 3196 9602 3191 9600 3190 9602
      3188 9603 3187 9598 3184 9600 3181 9597
      3181 9598 3161 9629
TIME...MOT...LOC 2238Z 275DEG 39KT 3171 9620 

HAIL...1.00IN
WIND...60MPH
 
$$

Prater

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:00 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 9, 3:00 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
300 PM CDT Sun May 9 2021

...New Long Term...

.SHORT TERM... /Issued 1201 PM CDT Sun May 9 2021/
/This Afternoon Through Monday Night/

Morning surface analysis shows a cold front bisecting North Texas
along a line from near Comanche to Fort Worth to Bonham. Visible
satellite imagery shows this boundary well as a fine line of cloud
cover steadily advancing southward. Ahead of the front, a moisture
rich boundary layer is in place with surface dewpoints in the
lower 70s. This boundary layer was sampled well by an aircraft
sounding about an hour ago, showing the moisture depth to around
800 mb and a significantly weaker capping inversion than was
sampled on the 12Z FWD raob. Above the capping, a plume of >9 C/km
lapse rates were observed. This environment will become
increasingly unstable into the afternoon as we continue to heat
into the 80s with peeks of sunshine now apparent south of the
boundary. As the front continues southward during peak heating,
thunderstorms should erupt somewhere in the vicinity of a
Hillsboro to Ennis to Canton line initially between 3-5 pm, and
expand southwestward into the evening hours as the front continues
southward. Areas east of I-35 and south of I-20 are under the
greatest threat for severe weather. Low level winds will weaken
with the approach of the cold front and the overall tornado threat
should be low, however, given the strong instability and perhaps
a remnant boundary from earlier convection across the south, we'll
have to keep an eye on locally enhanced areas of vorticity that
could raise the threat in a few locations across our far
southeastern counties. Otherwise, deep layer shear will be
sufficient for organized severe weather with primarily a very
large hail threat and damaging wind threat.

Thunderstorm chances will diminish late tonight as the front moves
into Central Texas. Unseasonably cool air will filter in behind
the front with low temperatures dropping into the lower 50s in the
northwest to lower 60s in the southeast. Cloud cover will
overspread the region late tonight atop the cooler airmass and
Monday will be a very cool day by May standards. Highs will range
from the lower 60s in the north to lower 70s in the south. Warm
advection will increase late in the day and rain/storm chances
will overspread the region once again, especially by Monday night
where widespread rain and isolated thunderstorms will occur.
Steep lapse rates will support a low end hail threat with any
convection Monday evening and overnight, but the overall severe
weather threat will be significantly lower than today.

Dunn

&&

.LONG TERM... /NEW/
/Tuesday onward/

A slow-moving upper-level trough will continue to amplify across
the interior CONUS over the next few days. At the present time, a
cold front is moving south across North TX. This cold front is
forecast to stall near the Gulf Coast by late Monday. While the
FWD CWA will be north of the surface front, the 850 mb front will
be stretched across Central TX through Wednesday. This will act
as a focus for widespread shower/thunderstorm development as
isentropic ascent continues near this front as southwest flow
continues above the surface front. The transport of Pacific
moisture in the mid levels of the troposphere will allow PWAT
values to climb to near climatological maximum values for mid-May.
This will support the potential for heavy rainfall near where the
850 mb stationary front becomes established. Right now, it
appears this is most likely to occur somewhere over Central TX.

Forecast event-total QPF (i.e., today through Wednesday) across
Central TX looks likely to be in the 3-5" range. This would almost
certainly require a Flash Flood Watch for parts of Central TX if
the forecast were to hold, but after coordination with neighboring
WFOs, we will wait and see how much rainfall occurs today before
making the decision on a watch for the rainfall forecast for
Monday and Tuesday, as the greater threat for flash flooding looks
to be on Tuesday. In addition to the flash flood potential, per
coordination with WGRFC, there will also be a potential for minor
flooding within the Neches and Trinity basins.

Rainfall chances will begin to decrease by late Wednesday and into
Thursday as the upper-level trough axis passes to our east and
ridging builds in the West. The next upper-level trough will dig
into the Pacific Northwest by the end of the week, leading to
robust return flow across the south central CONUS, bringing a
warming trend and allowing temperatures to return to near normal
values.

Godwin

&&

.AVIATION... /Issued 1201 PM CDT Sun May 9 2021/
/18Z TAFs/

The cold front is moving through the Metroplex now and we'll start
the TAFs off with north flow, although it may be just a tad beyond
18Z at DAL/GKY. VFR cigs may prevail for a few hours before
scattering out this afternoon. Thunderstorms are expected to
develop just to the southeast of the major airports and will
likely significantly impact the Cedar Creek arrival sector through
evening. Otherwise, MVFR cigs will likely overspread the region
again tonight and continue through Monday with increasing
rain/storm chances Monday afternoon and especially Monday night.

At Waco, VFR cigs will prevail through the afternoon, but TS
chances will increase from 22Z to 02Z and we'll continue with
VCTS in the TAF during this time with a TEMPO TSRA between 23Z and
01Z. North flow will prevail behind the front late this afternoon.
MVFR cigs will again spread over the region tonight and continue
through Monday.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    58  67  58  67  57 /  10  30  60  80  60
Waco                64  72  61  71  59 /  30  20  60  90  70
Paris               55  64  54  62  54 /  10  40  60  80  60
Denton              53  65  56  65  54 /   5  40  60  80  60
McKinney            55  67  56  65  55 /  10  40  60  80  60
Dallas              59  68  59  68  58 /  10  30  60  80  60
Terrell             58  70  56  67  56 /  20  40  70  80  70
Corsicana           62  71  59  70  59 /  40  30  70  90  70
Temple              64  74  62  73  59 /  40  20  60  90  70
Mineral Wells       54  64  54  65  54 /   5  30  60  80  50

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 9, 3:00 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
300 PM CDT Sun May 9 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101100-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
300 PM CDT Sun May 9 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Thunderstorm chances will increase through the evening hours, with
the greatest chances across Central and East Texas. Some
thunderstorms may be severe with large hail and damaging winds being
the main threats. A few isolated tornadoes will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorm chances will continue on Monday and Tuesday. While the
severe weather threat will be low, heavy rainfall leading to flash
flooding will be possible across parts of Central Texas. Some rivers
may also experience minor flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely this evening south of Interstate 20.

In the hours before

Local storm report, May 9, 4:24 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
424 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             5 S AQUILLA             31.79N 97.23W
05/09/2021  U1.00 INCH       HILL               TX   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

DH
Local storm report, May 9, 4:39 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
439 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             WEST                    31.80N 97.09W
05/09/2021  U1.00 INCH       MCLENNAN           TX   PUBLIC

&&

DH

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:39 PM CDTSevere Thunderstorm WarningFWDAnderson30 min
May 9, 4:08 PM CDTSevere Thunderstorm WarningFWDHill, Limestone, McLennan52 min
May 9, 4:32 PM CDTSevere Thunderstorm WarningFWDFreestone, Limestone, Navarro28 min
May 9, 5:33 PM CDTSevere Thunderstorm WarningFWDAnderson, Freestone42 min
May 9, 5:49 PM CDTSevere Thunderstorm WarningFWDAnderson, Leon41 min
May 9, 6:26 PM CDTSevere Thunderstorm WarningFWDLeon49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.